I’ve never liked taking medication. The idea of swallowing tablets to remedy some assumed biochemical imbalance has always seemed silly to me. Thinking back 35 years to my biology classes at school, I’m sure I remember the science master telling us that one of the wonders of the human body is its inherent ability to restore balance; as soon as it detects that there is too much (or too little) of something inside us - be it a hormone, a salt or an enzyme – this biochemical miracle that we all inhabit immediately responds to restore the status quo. So it seems to me counter-productive to take tablets of any kind as it must disrupt this natural process.
Throughout the first four decades of my life I generally succeeded in avoiding these toxic chemical intruders. OK, I did imbibe copious quantities of alcohol (just to be sociable) and I assume that, as a child, the docs must have injected me with anesthetic before surgically removing my tonsils, but I did manage to avoid pills of any kind. I even refused to take over-the-counter painkillers for a headache, and goodness knows I suffered many of those.
But age is a sneaky bastard! The rot set in during my early 40s when cold and flu-like symptoms seduced me into more than occasional use of paracetamol in the form of blackcurrant-flavoured “Lemsips”. Shortly after, years of alcohol abuse took its toll and I developed excessive stomach acid that only a daily 10 mg dose of Omeprazole (or Losec) could quench.
And then the hay-fever struck. For 49 years on this planet I showed no sign of this common allergy. But Age, in all its wisdom, determined from this point on that my immune system should view harmless tree pollen as if they were al-Qaeda terrorists. So each year, come March and April, I am afflicted by light-headedness, my nostrils streaming like two soda siphons and my eyes resembling those of a vampire after feasting on a fulsome virgin. Also, much to the annoyance of Mrs Jones and my two grown-up children, while sitting in the lounge watching TV my recurrent sneezing is extraordinarily loud and accompanied by my legs slowly rising into the air on the inward “Ah” breath only to flop onto the floor on the outward “Choo!”. Unlike my family, I typically tolerate these symptoms, but last week they were accompanied by a general feeling of malaise and loss of concentration (an unhelpful combination when you are at work) and I reluctantly sought the aid of medication.
I took the anti-histamines on two consecutive days. The inflammation of my throat, nasal cavities and eyes noticeably eased. But I suffered a disturbing side-effect, one that there was no mention of in the accompanying leaflet: my willy shrivelled! Sadly, I’m not blessed with the biggest manhood to begin with, but after taking these anti-histamine toxins I was virtually concave. This medication should come with the warning, “Side-effects may include dry mouth, drowsiness and a tendency to invert the male genitalia.”
I am participating in the Dude Write Starting Lineup this week where you can find some excellent posts by bloggers who happen to be dudes: http://dudewrite.blogspot.com)
There's always a price to pay for anything good, but those anti-histamines might be exacting too large a price. Sorry about your woes, but in the end (or in your case the front) this was a funny blog.ReplyDelete
I'm honored to be your one and only follower, but your wit and writing are certainly good enough to have a larger following. Have you considered joining Best Posts of the Week? It's free and I pick up a few members here a week. A hint: since your post is listed with dozens of others, the snappier your title the better chance you'll have of capturing attention. Just a thought. Here's their contact: bestpostsoftheweek.blogspot.com
Thanks again Stephen for your generous comments.Delete
As you know, I'm new to the blogging world. Although I enjoy writing these snippets from my day to day life (I sometimes giggle to myself while doing so)it would be great to attract more traffic. I will certainly follow your advice.
I feel ya brother. I have a High Blood Pressure, so I can't just take the Nyquil off the shelf unless I want to feel like a rabbit in heat. Pretty much medication comes in 3 varieties. The kind you have to take or die, the stuff you take but would prefer not to, and the stuff you occasionally feel the need to take. Fortunately, I have managed to stay away from the first and only take one of the second. The third is a beast and involves the anti-histamines and the advil and various sprays and creams, etc.ReplyDelete
Icky stuff really..getting older AND the ensuing meds!
Icky stuff indeed, WG.Delete
It is wise to keep away from the third group if you can.
Best wishes for 2013.
LOL! I must remember this the next time the hubby in "in the mood." Instead of feigning a headache, I'll slip him an anti-histamines. Brilliant! :)ReplyDelete
You're a wicked, wicked lady, Terrye! I'm sure the anti-histamines would have the desired effect; they're like a chemical castration.Delete
It so nice to find a male perspective in the blog form. I found you at Terrye's Hop. Since my husband suffers from allergies year round I will now be throwing the anti-histamines in the garbage. Thank you for saving my marriage.ReplyDelete
It's my pleasure. I get a real sense of achievement from imparting such vital information!Delete